Kentucky, 2023

Damaging Wind in Kentucky, July 5, 2023

July 5, 2023 · NWS JKL · 1 event in 1 county or zone

Return flow and afternoon instability prompted a couple of isolated storms across eastern Kentucky during the evening hours on July 5th. One of these storms resulted in a damaging wind which took down a tree and powerlines in Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Return flow and afternoon instability prompted a couple of isolated storms across eastern Kentucky during the evening hours on July 5th. One of these storms resulted in a damaging wind which took down a tree and powerlines in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 5, 3:10 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 3:10 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
410 PM EDT Wed Jul 5 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 410 PM EDT WED JUL 5 2023

19Z sfc analysis shows weak high pressure over eastern Kentucky
helping to keep most of the convection at bay. Even so, a couple
of thunderstorms stalked northern Wayne County earlier leaving
behind up to an inch and a half of rainfall. Still a chance for
storms into the evening but they should be isolated at best -
mainly along and south of the Hal Rogers Parkway. The bulk of the
clouds are to the south with the storms and this allowed most of
the area to bake with readings pushing the upper 80s while cooler
conditions are noted from the earlier storms in the south.
Meanwhile the humidity is punctuated by the high dewpoints in the
upper 60s to lower 70s through eastern Kentucky, amid light
southwest winds - away from any storms.

The models are in decent agreement aloft through the short term
portion of the forecast. They all depict a rather stagnant pattern
for eastern Kentucky at the start lasting until later in the
period as we await a large trough moving slowly east through the
northern tier of the nation. Some weak mid level energy will move
out of the area this evening well ahead of the 5h transition.
Look for some height falls to accompany the approaching trough on
Thursday with another batch of energy passing overhead when the
mid level flow quickens and turns more zonal. Given the small
model spread will continue to favor the blended NBM solution for
the bulk of the grids while incorporating some more recent CAMs
guidance into the PoPs.

Sensible weather will feature a mostly quiet evening as the
isolated convection dies out with the loss of daytime heating.
This will set the stage for another muggy night under mostly clear
conditions. Accordingly, a small ridge to valley split can be
anticipated - limited though by high dewpoints. Additionally, we
anticipated valley fog formation that could be locally dense,
especially for places that have seen rain today and yesterday. For
Thursday, a cold front will be approaching from the west and that
should be enough to trigger more convection through the area
during the day with no clear portion of the forecast area favored.
These shower and storm chances will linger into Thursday night
owing to the synoptic boundary with more clouds likely capping
terrain distinctions and keeping the fog from being too dense.
High PWS, good CAPE, and slow storm motions could also lead to
excessive rain concerns Thursday into Friday morning depending on
any storm cell training.

The main adjustments to the NBM starting point were for terrain
adjustments tonight and spatial/timing inclusion of CAMS guidance
into the PoPs/Wx grids.

.LONG TERM...(Friday through Wednesday)
Issued at 313 PM EDT WED JUL 5 2023

Key Messages:
-Lesser chances of rain Friday and again Tuesday and Wednesday
-Locally heavy rainfall Saturday and Sunday

Overall Pattern

The period begins locally with zonal flow across the Ohio Valley on
Friday. A weakening cold front comes into the Appalachian frontal
boundary boneyard Friday. We see heights begin to fall Saturday
as a trough axis shifts into the Great Lakes region. Then there is
good agreement in the ensembles, and it is deterministic for a
shortwave to ride into the Ohio Valley late Saturday into Saturday
night. This shortwave exits Sunday before another wave comes in
on the previous wave's heels Sunday night. There is some variation
in the timing and depth of this feature, but there is still a
signal from the ensembles. The differences remain in the longer
portions of the extended, but overall, it looks more like
diurnally driven convection.

Friday

A cold front pushes southward and dies as it moves toward the
Appalachians. This is fairly common in the summer months, and it
looks like this front and terrain would be the primary drivers for
afternoon convection. Which would favor the far east and
southeast, but the forecast soundings are not promising for higher
PoPs given the higher convective temperatures and lower moisture
under northerly flow at the surface. This looks like a day with
slight to chance PoPs (20 to 50 percent) from northwest to
southeast. The highs will generally climb into the lower 80s or
near normal in most cases, favoring the northwest flow.

Saturday into Monday

The modeling systems, including the ensembles, favor a series of
shortwaves as the heights fall with the upper-level low of the
northerly stream. Ahead of this, expect ample moisture to surge
into the area, with PWATs in the 1.5 to 1.7 inch range late
Saturday into Saturday night. This wave, ample moisture, and a
nearby front could lead to locally heavy rainfall late Saturday
into Saturday night. Saturday night PoPs climb toward likely, or
around 55 to 60 percent chances of rainfall. There could bring a
relative lull early Sunday before another shortwave arrives,
leading to renewed chances of showers and thunderstorms throughout
the day. This could lead to additional locally heavy rainfall
given that moisture remains high across the area. WPC also keeps
the area at marginal risk both Saturday and Sunday. On Monday, the
chances of rain will relent, favoring more of the southeast and
far east as moisture decreases and northwest flow begins. The 06z
GFS seemed to want to cut off an upper low across the Ohio Valley
without seeing any kind of support from the other modeling systems
and ensembles. Given this, I am not sold on this depiction and
will lean on the NBM. Temperature-wise, Saturday will be the
warmest, with highs in the mid- to upper 80s, but it will be
cooler Sunday into Monday, with more clouds and highs topping out
in the lower 80s.

Tuesday into Wednesday

Surface high pressure moves in, and weak ridging is noted. This
will support fewer showers and thunderstorm chances (generally 20
to 30 percent). This seems reasonable as moisture lessens nearer
to the 1 inch PWAT range to round out the period. Afternoon highs
warm into the lower 80s on Tuesday and warm into the low to mid
80s by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 135 PM EDT WED JUL 5 2023

Showers or thunderstorms will likely impact the SME and LOZ
terminals over the next few hours. As such, have included a VCTS
mention at the two sites, with lesser chances for impacts for
sites further north and east. The activity then dissipates this
evening into tonight with loss of daytime heating. Then river
valley fog could again impact some locations. Due to the
expectation of rainfall near or at the more southern TAF sites,
have kept a tempo for MVFR visibilities at SME and LOZ toward dawn
Thursday before this clears out and VFR returns everywhere by 13Z.
Winds through the period will be light, generally less than 5 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...DJ
AVIATION...BB/GREIF
Hazardous weather outlook, Jul 5, 2:20 PM EST, 4 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
320 PM EDT Wed Jul 5 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061930-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
320 PM EDT Wed Jul 5 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through early this evening, mainly along
and south of the Hal Rogers Parkway and Highway 80.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible from Thursday through Tuesday, especially
during the afternoon and evening hours. At times, some of these
storms could produce gusty winds and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GREIF/DJ

In the hours before

Special weather statement, Jul 5, 5:58 PM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
658 PM EDT Wed Jul 5 2023

KYZ112-052330-
Breathitt KY-
658 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of south central
Breathitt County through 730 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck, or 11 miles northwest of Hindman. This storm was
drifting to the northwest at around 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3741 8315 3745 8321 3747 8314 3742 8312
      3740 8314
TIME...MOT...LOC 2257Z 150DEG 4KT 3743 8315

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 22 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 5, 6:20 PM EST
Where
Perry County, 1.47 mi NNW of Engle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.399, -83.263

A large tree limb was blown down on Lost Creek Road near Thomasville Lane. The tree also brought down nearby powerlines as it fell, blocking the entire road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124110.